On December 21, a four-year-old playing Doctor with friends at a daycare in Perth, Australia, reached for a first aid kit that was not placed back on a hook out of reach. Inside was his epinephrine auto-injector to be used in case of an anaphylactic emergency as the boy had an allergy to strawberries.
He grabbed the auto-injector from the bag, pulled the blue safety cap, and inadvertently stabbed his finger after pressing the device.
“[My son] told me he took the blue cap off, he pushed it, and he screamed because it hurt,” his mom told 7News.
Despite the boy’s screams, his mom said that no one in the daycare heard him or sought medical attention for him.
“It was only when he walked up to them with blood on his finger” that staff realized what happened, the mom said.
“No ambulance was called; they put a Band-Aid on it.”
According to the mom, it took over two hours to locate the auto-injector, and by that point, her son was showing signs of hyperactivity due to the epinephrine.
“This could have seriously injured my son, or even worse, killed him,” said the mom.
The mom told 7News she repeatedly tried to contact the daycare for answers regarding the lack of supervision and easy access to the first aid kit but was ignored each time.
Six weeks later, a spokesperson for G8 Education, the parent company of the daycare, issued the following statement regarding the incident:
A full investigation commenced immediately as part of our child safety protocols and our team members have undergone further comprehensive training in our rigorous safety and supervision protocols.
We regret this incident and will continue to work with the family involved.
This incident obviously never should have happened, and an investigation by the authorities is absolutely warranted to examine the lax safety practices at the daycare.
It should be noted that epinephrine, especially the dosage contained in auto-injectors, is generally considered safe for those without other extenuating health conditions. While the daycare absolutely should have sought medical attention for the boy after he injected himself, it is not likely the boy’s life was in danger.
For children or adults who have been prescribed epinephrine, DO NOT HESITATE to administer the drug when you first suspect anaphylaxis.